Hail, Wayne
- When
- April 20, 11:48 PM EST
- Where
- Wayne County, 5 mi NW of Detroit
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.383, -83.133
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 20, 9:49 PM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1049 PM EDT TUE APR 20 2004 .UPDATE... ACTIVE NIGHT OF TORNADOES WINDING DOWN ACROSS NORTHERN IN/IL NOW. CELL JUST NORTH OF DFI SHOWING NO SIGNS OF SEVERE ACTIVITY. THIS CELL IS REMOVED FROM THE WARM FRONT WHICH IS NOW LOCATED ON FWA...VPZ...ORD...RFD LINE. AS THE FRONT LIFTS NORTH TONIGHT...EXPECT EASTERLY FLOW OFF THE NEARBY LAKES TO MAINTAIN A FAIRLY STABLE SURFACE LAYER. ELEVATED INSTABILITY ON MODEL SOUNDINGS AND MODIFIED ILX SOUNDING NOT PARTICULARLY IMPRESSIVE OVERNIGHT IN SUPPORT OF SEVERE WEATHER. HOWEVER...AS 850MB JET STRENGHTENS TO 50-55 KNOTS DURING THE OVERNIGHT HOURS COULD SUPPORT SOME MARGINAL SEVERE HAIL. WITH CONVECTION LIKELY TO BE ELEVATED FEEL THAT TORNADO THREAT IS NEAR ZERO. WILL HOLD CLOSE TO SPC DAY 1 OUTLOOK AND CARRY SLIGHT RISK FOR SOUTH HALF OF THE CWA OVERNIGHT. HERE THREAT...SUCH AS IT IS WOULD BE HAIL TO ONE INCH IN DIAMETER. WILL CONTINUE WITH OCNL SHRA/CHANCE TSRA FOR NORTHEAST HALF OF CWA. OVER WESTERN HALF OF CWA WILL CALL IT OCNL SHRA/ISOLD TSRA GIVEN BETTER LOW LEVEL JET FORCING THERE. FINALLY FOR SOUTH HALF OF CWA...WILL CALL IT SCT SHRA/SCT TSRA WITH TSRA ACTIVITY SLIDING IN FROM OH. TEMPERATURES NEAR LOWS FOR THE NIGHT AND WILL RISE OVERNIGHT. THIS WILL BE REFLECTED IN ZONES. OKEEFE && .PREV DISCUSSION... ISSUED 240 PM...AREA OF WAA PRECIP ASSOCIATED WITH APPROACHING WARM FRONT WILL TIME INTO THE CWA EARLY/MID THIS EVENING. PER REGIONAL 88D COMPOSITE...LOOKS LIKE THE AREA IS HOLDING TOGETHER ENUF TO WORD PRECIP AS OCNL SHRAS. LIGHTNING STRIKES HAVE DIMINISHED QUITE A BIT SINCE MORNING. HOWEVER...SOME DO REMAIN...AND ADDITIONAL EMBEDDED CONVECTIVE CELLS ARE FILLING INTO IL IN BEHIND LEAD PRECIP SHIELD. WILL WORD THE FCST AS OCCASIONAL SHOWERS WITH A CHC OF THUNDER. WILL BREAK OUT ABOUT 3 BLOCKS IN FIRST PERIOD TO TIME THIS PRECIP SOUTH TO NORTH THROUGH THE CWA. AFTER MIDNIGHT...STILL EXPECT THE WIDESPREAD PRECIP TO LIFT OUT OF THE SOUTHERN CWA AS WARM FRONT PROGRESSES INTO SAGINAW VALLEY AND THUMB. WILL TAPER SOUTHERN AREAS TO SCT SHRAS/TSRAS OVERNIGHT. DIFFICULT TO TELL EXACTLY HOW WEDNESDAY WILL PLAY OUT...OTHER THAN SEEING A GOOD DEAL OF SHRA/TSRA ACTIVITY. LOOKING AT VARIOUS MODEL SOLUTIONS...AND THE EVOLUTION OF CONVECTIVE INITIATION ON SATELLITE THIS AFTN...KIND OF PICTURE SEVERAL CLUSTERS OF STORMS FORMING IN THE VICINITY OF MO LATE AFTN/EARLY EVENING. TWO SIGNIFCANT OUTFLOW BOUNDARIES FROM OVERNIGHT/MORNING CONVECTION WILL HELP TO FOCUS THIS ACTIVITY. ONE OF STRETCHES FROM NORTH OF KC...BACK WEST INTO CENTRAL KANSAS...AND ANOTHER FROM THE OZARKS SSW INTO NORTHEAST TEXAS. BOTH SHOULD FIRE CONVECTION...WITH THE SOUTHERN ONE TAPPING A MORE UNSTABLE ATMOSPHERE. WOULD EXPECT A LINE OF CONVECTION TO EVOLVE DURING THE EVENING...AND PROGRESS INTO LOWER MICHIGAN DURING THE MORNING/EARLY AFTN ON WED...WELL BEFORE COLD FROPA. THIS TIMING WOULD LIMIT SEVERE POTENTIAL...BUT NOT SQUELCH IT ALL TOGETHER. FEEL NUMEROUS SHRA/TSRA WORDING THROUGHOUT THE DAY IS THE BEST WAY TO GO. WOULD ALSO EXPECT AT LEAST SOME CONVECTION TO FIRE ON COLD FRONT DROPPING SOUTHEAST INTO CWA BY 00Z...SO WILL CONTINUE A SCT MENTION INTO THE EVENING HOURS. WIND FIELDS WILL BE CONDUCIVE TO SVR THREAT THROUGHOUT THE DAY...AND ESP BY AFTN. MAIN QUESTION OF HOW WIDESPREAD SVR WX WILL BE DEPENDS ON AMOUNT OF SUNSHINE AND DESTABILIZATION. FEEL THIS WILL BE SOMEWHAT LIMITED...WITH THE SVR STORMS ENDING UP MORE OF THE SCATTERED VARIETY WITHIN AN OVERALL AREA OF SHOWERS AND THUNDERSTORMS. THIS WILL HINGE A GREAT DEAL ON HOW THAT INITIAL AREA OF PRECIP PROGRESSES (BOTH TIMEWISE...AND EXTENT-WISE. AGAIN...AM LEANING TOWARD A SOMEWHAT SUBDUED EVENT... AS OPPOSED TO ALL OUT OUTBREAK DUE TO ONLY MODEST SUNSHINE AND INSTABILITY. WILL HAVE A MUCH BETTER FEEL BY MORNING THOUGH. ALL THIS MESS TO CLEAR THE AREA DURING THE EVENING...WITH COOL AND QUIET WX SETTING UP THEREAFTER...AT LEAST INTO THURSDAY. GFS HAS A BIG WAVE ROLLING INTO AREA ON THU...BUT THIS SCENARIO APPEARS TO BE INDUCED BY CONVECTION IN CENTRAL PLAINS THAT CREATES SYNPOTIC LOOKING WAVE ALL BY ITSELF. WILL IGNORE THIS...THINKING ANY WAVE THAT COMES OUT WILL BE MUCH WEAKER...AND UNABLE TO LIFT FRONT FAR ENUF NORTH INTO GREAT LAKES HIGH PRESSURE TO PRODUCE RAIN. THIS IS NOT THE CASE FRIDAY...AND ESP NOT SATURDAY AS VIGOROUS UPPER STORM NOW OFF THE PACIFIC NORTHWEST COAST...DROP INTO THE PLAINS...AND LIFTS INTO THE WESTERN/CENTRAL LAKES. CONVECTIVE FEEDBACK IS STILL AN ISSUE IN GFS SOLUTION ON FRIDAY...BUT AT LEAST THERE SEEMS TO BE A SYNOPTIC WAVE LIFTING ALONG FRONT IN ADVANCE OF DIGGING PLAINS STORM. WILL LEAVE MENTION OF SHOWERS AND SOME THUNDER SOUTHERN CWA FOR THIS REASON. WILL FOCUS... HOWEVER...ON SATURDAY...AS MAIN SYSTEM LIFTS INTO AREA. WILL BRING INITIAL PRECIP IN BY SATURDAY AFTERNOON...AND KEEP IT THRU THE NIGHT AS THERE HAS BEEN AT LEAST A VAGUE HINT OF CONSISTENCY IN THIS SYSTEM NOW...AS LONG AS ONE IGNORES UKMET/ECWMF. BASICALLY DRY/COOL FROM SUNDAY ON...ALTHOUGH INSTABILITY SHOWERS NOT OUT OF QUESTION IN GENERAL TROFFINESS REMAINS IN PLACE AS ADDITION ENERGY DRIVES SOUTHEAST IN BEHIND SYSTEM ON SATURDAY. WILL GO WITH MICHIGAN NEIGHBORS ON THIS LIGHT SHOWER IDEA ON SUNDAY...BUT KEEP REST OF EXTENDED DRY. RATHER COOL WEATHER TO LINGER MUCH OF THIS PERIOD...WITH ENHANCED COOL WX IN VICINITY OF COLD LAKE WATERS WITH SEVERAL DAYS SPORTING EASTERLY WINDS... AT LEAST AT TIMES. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && GURNEY EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1109 PM EDT TUE APR 20 2004 MIZ047>049-053>055-060>063-211000- BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE- ST. CLAIR-TUSCOLA- 1109 PM EDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MID MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE STRONGEST STORMS WILL HOWEVER BE CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS TO 30 MPH. THE CHANCE OF THUNDERSTORMS WILL OCCUR THROUGHOUT THE NIGHT. THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH. A WARM FRONT SLOWLY LIFTING NORTH INTO THE SOUTHERN PORTIONS OF THE STATE WILL PROVIDE THE CHANCE FOR THUNDERSTORMS. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. THESE STORMS WILL DEVELOP ALONG AND AHEAD OF A STRONG COLD FRONT THAT WILL MOVE THROUGH THE AREA LATE IN THE DAY. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON THROUGH SATURDAY NIGHT AS A VIGOROUS UPPER LEVEL DISTURBANCE LIFTS NORTHEAST INTO THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MIZ068>070-075-076-082-083-211000- LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-WASHTENAW-WAYNE- 1109 PM EDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS WILL BE SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE HAIL TO 1 INCH IN DIAMETER...ALTHOUGH A WIND GUST TO 60 MPH IS ALSO POSSIBLE. SCATTERED THUNDERSTORMS WILL REMAIN OVER THE REGION THROUGH THE REST OF THE NIGHT. THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH. A WARM FRONT SLOWLY MOVING NORTH ACROSS THE REGION IS TRIGGERING THE THUNDERSTORMS. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. THESE STORMS WILL DEVELOP ALONG AND AHEAD OF A STRONG COLD FRONT THAT WILL MOVE THROUGH THE AREA LATE IN THE DAY. THERE WILL ALSO BE CHANCE OF THUNDERSTORMS ON FRIDAY...AS A WEAK DISTURBANCE RACES THROUGH THE SOUTHERN GREAT LAKES REGION. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON THROUGH SATURDAY NIGHT AS A VIGOROUS UPPER LEVEL DISTURBANCE LIFTS NORTHEAST INTO THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. CONSIDINE
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391190, 5391191.